Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 13, NWS Grand Rapids, MI

April 16, 1998Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 16, 1998, 2:07 PM EDT for Kalamazoo County, Michigan. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 1998, 2:07 PM EDT (18:07 UTC)
Expired
Apr 16, 1998, 2:20 PM EDT
In force
13 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1998-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1998-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 10:24 AM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Apr 16, 10:24 AM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1024 AM EDT THU APR 16 1998

THE LATEST KGRR REF LOOP SHOWS ALL OF THE -SHRA AND ISOLATED T-STORM
ACTIVITY MOVG NE OF THE FA LATE THIS MORNING. THERE IS BAND OF
ADDITIONAL PCPN IN SCNTRL WI... BUT THIS AREA OF SHOWERS/T-STORMS
WILL MOVE INTO NW LWR AND BYPASS MOST OF OUR FA. CANNOT RULE OUT MORE
SHOWERS DEVELOPING AHD OF THE SFC LOW AND ASSOCIATED COLD FRONT. AS A
RESULT...UPDATED ZONES TO LWR POPS ALL ZONES...WITH THE BEST CHANCE
OF PCPN ACROSS SCNTRL LWR. THE WDSPRD ST/SC DECK ACROSS THE GT LAKES
REGION WILL KEEP TEMPS DOWN. HAVE ADJUSTED MOST HIGHS DOWN SEVERAL
DEGREES TO ACCOUNT FOR THIS.

TEW

In the hours before

Special weather statement, Apr 16, 1:17 PM EDT, 50 minutes before
MIZ039-044>046-051-052-056>059-064>067-071>074-162300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
117 PM EDT THU APR 16 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A SPECIAL WEATHER STATEMENT
IN EFFECT UNTIL 700 PM EDT THURSDAY FOR THE FOLLOWING COUNTIES:

IN WEST CENTRAL LOWER MICHIGAN:
NEWAYGO

IN CENTRAL LOWER MICHIGAN:
GRATIOT            ISABELLA           MECOSTA
MONTCALM           OSCEOLA

IN SOUTHWEST LOWER MICHIGAN:
ALLEGAN            BARRY              KALAMAZOO
KENT               OTTAWA             VAN BUREN

IN SOUTH CENTRAL LOWER MICHIGAN:
CALHOUN            CLINTON            EATON
INGHAM             IONIA              JACKSON

THIS INCLUDES THE CITIES OF...MT PLEASANT...GRAND HAVEN...GRAND RAPIDS...
HOLLAND...LANSING...KALAMAZOO...BATTLE CREEK...
AND JACKSON

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATEN|ING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

LARGE HAIL IS THE MAIN THREAT WITH THE SEVERE WEATHER THIS AFTERNOON
AND EVENING.

HEATHFIELD
Special weather statement, Apr 16, 1:17 PM EDT, 50 minutes before
MIZ039-044>046-051-052-056>059-064>067-071>074-162300-
SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE WATCH STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
117 PM EDT THU APR 16 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
IS IN EFFECT UNTIL 700 PM EDT THURSDAY FOR THE FOLLOWING COUNTIES:

IN WEST CENTRAL LOWER MICHIGAN:
NEWAYGO

IN CENTRAL LOWER MICHIGAN:
GRATIOT            ISABELLA           MECOSTA

MONTCALM           OSCEOLA

IN SOUTHWEST LOWER MICHIGAN:
ALLEGAN            BARRY              KALAMAZOO
KENT               OTTAWA             VAN BUREN

IN SOUTH CENTRAL LOWER MICHIGAN:
INGHAM             IONIA              JACKSON

THIS INCLUDES THE CITIES OF...MT PLEASANT...GRAND HAVEN...GRAND RAPIDS...
HOLLAND...LANSING...KALAMAZOO...BATTLE CREEK...
AND JACKSON

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

LARGE HAIL IS THE MAIN THREAT WITH THE SEVERE WEATHER THIS AFTERNOON
AND EVENING.

HEATHFIELD
Special weather statement, Apr 16, 1:17 PM EDT, 50 minutes before
MIZ039-044>046-051-052-056>059-064>067-071>074-162300-
SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE WATCH STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
117 PM EDT THU APR 16 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
IS IN EFFECT UNTIL 700 PM EDT THURSDAY FOR THE FOLLOWING COUNTIES:

IN WEST CENTRAL LOWER MICHIGAN:
NEWAYGO

IN CENTRAL LOWER MICHIGAN:
GRATIOT            ISABELLA           MECOSTA

MONTCALM           OSCEOLA

IN SOUTHWEST LOWER MICHIGAN:
ALLEGAN            BARRY              KALAMAZOO
KENT               OTTAWA             VAN BUREN

IN SOUTH CENTRAL LOWER MICHIGAN:
INGHAM             IONIA              JACKSON

THIS INCLUDES THE CITIES OF...MT PLEASANT...GRAND HAVEN...GRAND RAPIDS...
HOLLAND...LANSING...KALAMAZOO...BATTLE CREEK...
AND JACKSON

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

LARGE HAIL IS THE MAIN THREAT WITH THE SEVERE WEATHER THIS AFTERNOON
AND EVENING.

HEATHFIELD
Special weather statement, Apr 16, 2:00 PM EDT, 7 minutes before
MIZ039>040 044>046-051-052-056>059-064>067-071>074-170000-
SPECIAL WEATHER STATEMENT...CORRECTED VALID TIME OF WATCH
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
200 PM EDT THU APR 16 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
IS IN EFFECT UNTIL 800 PM EDT THURSDAY FOR THE FOLLOWING COUNTIES:

IN WEST CENTRAL LOWER MICHIGAN:
NEWAYGO

IN CENTRAL LOWER MICHIGAN:
GRATIOT            ISABELLA           MECOSTA
MONTCALM           OSCEOLA            CLARE

IN SOUTHWEST LOWER MICHIGAN:
ALLEGAN            BARRY              KALAMAZOO
KENT

IN SOUTH CENTRAL LOWER MICHIGAN:
INGHAM             IONIA              JACKSON

THIS INCLUDES THE CITIES OF...MT PLEASANT...GRAND HAVEN...GRAND RAPIDS...
HOLLAND...LANSING...KALAMAZOO...BATTLE CREEK...
AND JACKSON

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

LARGE HAIL IS THE MAIN THREAT WITH THE SEVERE WEATHER THIS AFTERNOON
AND EVENING.

HEATHFIELD

CORRECTED TO ADD CLARE COUNTY AND  DELETE ALLEGAN...VAN BUREN AND
OTTAWA COUNTIES
Special weather statement, Apr 16, 2:00 PM EDT, 7 minutes before
MIZ039>040 044>046-051-052-056>059-064>067-071>074-170000-
SPECIAL WEATHER STATEMENT...CORRECTED VALID TIME OF WATCH
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
200 PM EDT THU APR 16 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
IS IN EFFECT UNTIL 800 PM EDT THURSDAY FOR THE FOLLOWING COUNTIES:

IN WEST CENTRAL LOWER MICHIGAN:
NEWAYGO

IN CENTRAL LOWER MICHIGAN:
GRATIOT            ISABELLA           MECOSTA
MONTCALM           OSCEOLA            CLARE

IN SOUTHWEST LOWER MICHIGAN:
ALLEGAN            BARRY              KALAMAZOO
KENT

IN SOUTH CENTRAL LOWER MICHIGAN:
INGHAM             IONIA              JACKSON

THIS INCLUDES THE CITIES OF...MT PLEASANT...GRAND HAVEN...GRAND RAPIDS...
HOLLAND...LANSING...KALAMAZOO...BATTLE CREEK...
AND JACKSON

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

LARGE HAIL IS THE MAIN THREAT WITH THE SEVERE WEATHER THIS AFTERNOON
AND EVENING.

HEATHFIELD

CORRECTED TO ADD CLARE COUNTY AND  DELETE ALLEGAN...VAN BUREN AND
OTTAWA COUNTIES

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 12:33 PM EDTSevere Thunderstorm WarningGRRAllegan47 min
Apr 16, 12:47 PM EDTSevere Thunderstorm WarningGRROttawa33 min
Apr 16, 1:02 PM EDTSevere Thunderstorm WarningGRRKent63 min
Apr 16, 2:02 PM EDTSevere Thunderstorm WarningGRRBarry18 min
Apr 16, 2:26 PM EDTSevere Thunderstorm WarningGRRMontcalm34 min
Apr 16, 2:50 PM EDTSevere Thunderstorm WarningGRRIsabella35 min
Apr 16, 2:54 PM EDTSevere Thunderstorm WarningGRREaton, Ingham61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.